Nebraska, 2012

Hail in Nebraska, September 30, 2012

September 30, 2012 · NWS GID · 2 events in 1 county or zone

After more than three weeks void of strong thunderstorms anywhere in South Central Nebraska, this Sunday evening featured a cluster of strong to marginally severe storms that drifted south through far western portions of the area, primarily affecting Dawson, Gosper and Furnas counties. The strongest of these multicell storms impacted western Dawson County as it shifted south out of Custer County…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

After more than three weeks void of strong thunderstorms anywhere in South Central Nebraska, this Sunday evening featured a cluster of strong to marginally severe storms that drifted south through far western portions of the area, primarily affecting Dawson, Gosper and Furnas counties. The strongest of these multicell storms impacted western Dawson County as it shifted south out of Custer County between 630-730 PM CDT, dropping quarter size hail near Cozad. This storm weakened below severe limits as it moved south of Interstate 80. Although a few other strong storms briefly flared up across parts of Gosper and Furnas counties during the ensuing few hours, none of these became severe, and all thunderstorms exited the area into northwest Kansas by 945 PM CDT. This activity focused along a well-defined surface trough, which also defined a narrow north-south instability axis where surface dewpoints pooled into the low-mid 50s F. The flow aloft in the mid-upper levels was northerly, and contained weak embedded shortwave troughs in between two much stronger disturbances, one centered near the OK/AR border and the other diving out of Canada into the Northern Plains. Around the time of the quarter size hail near Cozad, mesoscale parameters were marginally supportive of severe storms, featuring around 1000 J/kg mixed-layer CAPE but only 25 knots of 0-6 kilometer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 30, 5:14 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 30, 5:14 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT SUN SEP 30 2012

.AVIATION...00Z KGRI TAF. VFR CONDITIONS TO CONTINUE AT KGRI
THROUGH THE NEXT 24 HOURS. MID TO HIGH LEVEL CLOUDS WILL BE
POSSIBLE AT THE TERMINAL...BUT NOTHING BELOW 10000FT AGL ARE
CURRENTLY FORECAST. THERE IS AN OUTSIDE CHANCE THAT MEASURABLE
RAINFALL COULD BE OBSERVED AT KGRI...PRIMARILY BETWEEN SUNRISE AND
LATE MORNING MONDAY...BUT AT THIS TIME THE CHANCES OF
PRECIPITATION BEING REALIZED AT KGRI ARE TOO LOW FOR INSERTION
INTO THE TAF. THE SURFACE WIND WILL REMAIN LIGHT AND VARIABLE
THROUGH 09Z BEFORE BECOMING MORE ESTABLISHED FROM THE
NORTH/NORTHWEST. A STRONG NORTH/NORTHWESTERLY SURFACE WIND WILL BE
REALIZED AT THE TERMINAL ON MONDAY...SUSTAINED NEAR 22KTS AND
GUSTING TO NEAR 29KTS. VISIBILITY RESTRICTIONS ARE NOT EXPECTED AT
KGRI THROUGH THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 356 PM CDT SUN SEP 30 2012/

SHORT TERM...THROUGH LATE MONDAY AFTERNOON. THERE ARE TWO
PRIMARY ISSUES AT HAND DURING THE NEXT 24 HOURS...THE FIRST BEING
A POSSIBLE BUT STILL FAIRLY UNCERTAIN RISK FOR A FEW STRONG
THUNDERSTORMS ACROSS THE FAR WESTERN CWA LATE THIS AFTERNOON INTO
THIS EVENING...AND THE SECOND MAIN ISSUE BEING ELEVATED TO NEAR-
CRITICAL FIRE DANGER ON MONDAY AFTERNOON. ALSO OF CONCERN IS
TRYING TO FIGURE OUT HOW MUCH POST-FRONTAL RAIN WILL DEVELOP
MAINLY DURING THE MORNING HOURS MONDAY. FOR ALL FIRE WEATHER
DISCUSSION PLEASE SEE THE SEPARATE SECTION BELOW.

20Z OBJECTIVE SURFACE ANALYSIS INDICATES A NORTH-SOUTH TROUGH AXIS
EXTENDING FROM NORTH CENTRAL NEB TO NORTHWEST KS...SEPARATING A
LIGHT/VARIABLE TO LIGHT/SOUTHERLY WIND REGIME TO THE EAST FROM A
STRONGER NORTHERLY COMPONENT TO THE WEST. WITHIN AND NEAR THE
IMMEDIATE TROUGH AXIS...INCLUDING MAINLY THE WESTERN 1/4 OF THE
CWA...SURFACE DEWPOINTS HAVE INCREASED TODAY BETWEEN THE MID 40S
AND MID 50S...AND THERE ARE EVEN NOW SIGNS OF A LOW LEVEL CUMULUS
FIELD STARTING TO SHOW ITS HAND. MEANWHILE...ACROSS THE MAJORITY
OF THE CENTRAL/EASTERN CWA...DEWPOINTS HAVE AGAIN DONE THEIR
SEEMINGLY DAILY CRASH WELL INTO THE 30S IN MOST AREAS...ONCE
AGAIN BELOW FORECAST VALUES. ACTUAL HIGH TEMPS ARE WORKING OUT
PRETTY WELL...WITH NEARLY ALL AREAS WITHIN A FEW DEGREES OF 80.
OTHER THAN THE NEWLY DEVELOPED CUMULUS FIELD IN PARTS OF THE
WEST...VISIBLE SATELLITE SHOWS THAT MOST OF THE THICKER HIGH
CIRRUS FROM EARLIER TODAY HAS VACATED EAST OF THE CWA...WHILE A
FEW LEGITIMATE SHOWERS/NEWLY DEVELOPED THUNDERSTORMS ARE ALREADY
OCCURRING BOTH SOUTHWEST AND NORTHWEST OF THE CWA IN NORTH CENTRAL
NEB AND NORTHWEST KS. WATER VAPOR SATELLITE IMAGERY AND SHORT TERM
MODEL DATA DEPICTS AN ALMOST DUE NORTHERLY MID LEVEL FLOW OVER THE
CWA...WITH THE PRIMARY SYNOPTIC SCALE LOWS CONSISTING OF A DEEP
CLOSED CIRCULATION OVER THE NORTHEAST STATES...A VERY SLOW MOVING
CLOSED MID LEVEL LOW CENTERED OVER EASTERN OK...AND A PROGRESSIVE
OPEN WAVE AND ASSOCIATED UPPER LEVEL JET STREAK DIPPING OUT OF
SOUTHERN CANADA INTO THE MT/ND/SD REGION.

STARTING WITH THE MOST IMMEDIATE ISSUE OVER THE NEXT 6 HOURS OR
SO...HAVE MAINTAINED 20-30 PERCENT SHOWER/STORM CHANCES LATE THIS
AFTERNOON INTO THIS EVENING FOR AREAS PRIMARILY WEST OF AN ORD-
KEARNEY-PLAINVILLE LINE AND ESPECIALLY DAWSON...GOSPER AND FURNAS
COUNTIES WHICH ARE ABOUT THE ONLY PARTS OF THE CWA WITHIN THE
MOIST AXIS AND RESULTANT INSTABILITY AXIS...WITH 20Z MESOSCALE
ANALYSIS SUGGESTING THAT A NARROW CORRIDOR OF MLCAPE AT LEAST INTO
THE 500-1000 J/KG RANGE IS NOW IN PLACE IN THIS AREA.
MEANWHILE...THE EASTERN HALF TO TWO THIRDS OF THE CWA HAS
ESSENTIALLY NO CONVECTIVE INSTABILITY AT THIS HOUR...AND THIS WILL
NOT CHANGE HEADING INTO THE EVENING HOURS. WITH DEEP LAYER 0-6KM
BULK SHEAR ONLY AVERAGING AROUND 20 KT...AM NOT EXPECTING A
LEGITIMATE SEVERE THREAT WITH THIS EVENT...BUT THERE IS MORE THAN
ENOUGH INSTABILITY TO GET SOME SEMI-ORGANIZED MULTICELL STORMS OR
A FEW QUASI-LINEAR CLUSTERS GOING...WITH SMALL HAIL AND WINDS TO
AROUND 50 MPH VERY POSSIBLE. FOLLOWING THE REFLECTIVITY PROGS OF
THE LATEST HRRR AND ALSO 12Z 4KM-WRF NMM...THERE COULD BE A DECENT
LULL IN SHOWER/STORM ACTIVITY ONCE THE MID EVENING HOURS ARRIVE
AND THE LOW LEVELS START TO STABILIZE A BIT. FOR THE LATE NIGHT
06Z-12Z POP/WEATHER GRIDS...OPTED TO BLANKET A 20 PERCENT CHANCE
OF SHOWERS/ISOLATED THUNDER ACROSS ROUGHLY THE NORTHWEST 2/3 OF
THE CWA INCLUDING THE TRI-CITIES...IN ASSOCIATION WITH INCREASING
SYNOPTIC SCALE FORCING AND A RESULTANT SOUTHWEST-NORTHEAST BAND
OF MID LEVEL SATURATION DEVELOPING AHEAD OF THE PARENT SHORTWAVE
DROPPING SOUTHEAST ACROSS THE DAKOTAS. THERE ARE PLENTY OF
QUESTIONS REGARDING HOW WIDESPREAD THIS LATE NIGHT PRECIPITATION
MIGHT BE...WITH BOTH THE LATEST ECMWF/GFS SUGGESTING IT COULD BE
NARROW BUT FAIRLY SOLID BAND OF MEASURABLE RAIN...WHILE THE NAM IS
MUCH DRIER THROUGH SUNRISE ALONG WITH THE 4KM WRF-NMM. AT ANY
RATE...NOT EXPECTING ANY LATE NIGHT STORMS TO BE ALL THAT STRONG
LET ALONE SEVERE. KEPT LOW TEMPS TONIGHT SIMILAR TO PREVIOUS
FORECAST AND MET/MAV GUIDANCE BLEND...GENERALLY RIGHT AROUND 50.

FOR THE MONDAY DAYTIME HOURS...BY SUNRISE A WELL DEFINED SURFACE
COLD FRONT WILL BE IN THE PROCESS OF CROSSING THROUGH THE
CWA...AND REALLY THE MOST PROMINENT WEATHER FEATURE THROUGH THE
DAY WILL BE THE QUITE BREEZY TO WINDY CONDITIONS IN ITS WAKE...AS
NORTH WINDS AVERAGE 20-25 MPH SUSTAINED THROUGH MOST OF THE DAY
AND GUSTS 30-35 MPH...BUT SHOULD AVERAGE AT LEAST 5 MPH SHORT OF
ADVISORY CRITERIA. AS FOR PRECIP CHANCES DURING THE DAY...AM
STARTING TO WONDER IF THE FORECAST 20 PERCENT CHANCE OF SHOWERS
DURING THE MORNING HOURS ACROSS ROUGHLY THE SOUTHEAST 2/3 OF THE
CWA IS HIGH ENOUGH...AS THE LATEST ECMWF/GFS ARE NOW SHOWING
POTENTIAL FOR A MORE ORGANIZED NARROW BAND OF LIGHT BUT MEASURABLE
RAINFALL PASSING THROUGH FROM NORTHWEST TO SOUTHEAST.
HOWEVER...WITH MOST OF THE SATURATION ABOVE 700MB AM HESITANT TO
GET TOO CARRIED AWAY WITH POPS...ESPECIALLY GIVEN THAT BOTH THE
18Z NAM AND 12Z WRF-NMM SHOW A MUCH MORE HIT AND MISS...LESS
ORGANIZED BAND. STAYED WITH THE THEME FROM PREVIOUS FORECAST...AND
LEFT THIS MORNING PRECIP RISK AS JUST SHOWERS WITH NO THUNDER
MENTION...ALTHOUGH SUPPOSE A FEW ROGUE LIGHTNING STRIKES ARE NOT
OUT OF THE QUESTION. ALSO IN LINE WITH PREVIOUS FORECAST...LEFT
THE AFTERNOON 18Z-00Z PERIOD PRECIP FREE...BUT THERE A FEW HINTS
IN LATEST MODELS THAT A FEW SHOWERS COULD LINGER INTO THE
AFTERNOON PERIOD ACROSS THE FAR EASTERN/SOUTHERN CWA...AND THE
NEXT SHIFTS WILL WANT TO SEE IF MAYBE THIS RAIN MENTION NEEDS
EXTENDED IN TIME A BIT. BY THE MID AFTERNOON HOURS
HOWEVER...CONFIDENCE IS FAIRLY HIGH THAT THE ENTIRE CWA SHOULD BE
RAIN-FREE AND SEEING PLENTY OF SUN...AS THE PARENT MID LEVEL
TROUGH AXIS AND RESULTANT MID LEVEL SATURATION STARTS TO FOCUS
EAST OF THE AREA. TEMP WISE...LOWERED HIGHS 2-3 DEGREES FROM
PREVIOUS IN MOST AREAS...FOLLOWING THE RAW 12Z NAM SOLUTION
CLOSELY AND RANGING FROM LOW 70S NORTHWEST TO UPPER 70S SOUTHEAST.
DID LOWER DEWPOINTS SEVERAL DEGREES ESPECIALLY DURING THE MID-LATE
AFTERNOON WITH WIDESPREAD LOW-MID 30S AND EVEN UPPER 20S
NORTHWEST.

LONG TERM...MONDAY NIGHT THROUGH SUNDAY.  SURFACE HIGH PRESSURE
BUILDS SOUTH BEHIND THE COLD FRONTAL BOUNDARY...WITH RIDGE AXIS
SETTLING ACROSS NEBRASKA AND WESTERN KANSAS MONDAY NIGHT.  THE RIDGE
DOES WEAKEN...HOWEVER IN THE COOLER...DRY AIRMASS WITH LIGHT WINDS
AND GOOD RADIATIONAL CONDITIONS...WE ARE LOOKING AT THE POTENTIAL
FOR SOME CHILLY OVERNIGHT LOW TEMPERATURES.  SFC DPS DROP TO THE 20S
AND LOWER 30S AND ITS LOOKING LIKE OVERNIGHT LOWS WILL AGAIN FALL
INTO THE TEMPERATURE RANGE FAVORABLE FOR FROST...IN THE LOW/MID
30S.  THESE LOCATIONS HAVE ALREADY EXPERIENCED SIMILAR LOW TEMPS
THIS SEASON OR COLDER AND WILL NOT MENTION FROST...BUT WILL NEED TO
MONITOR FOR FREEZE CONDITIONS FOR LOCATIONS THAT HAVE YET TO FREEZE.

THE SURFACE RIDGE AXIS WASHES OUT/SHIFTS EAST ON TUESDAY WITH RETURN
FLOW SETTING UP AHEAD OF A DEEPENING SURFACE LOW IN
MANITOBA...ASSOCIATED WITH UPSTREAM TROUGH ALONG THE US/CANADIAN
BORDER.  SHORTWAVE RIDGING NOSES ONTO THE CENTRAL PLAINS IN BETWEEN
UPPER LOW TO THE SOUTHEAST AND TROUGH ENTERING THE NORTHERN
ROCKIES.  TEMPERATURES WILL MODERATE TUESDAY...BUT WITH COOL START
TO THE DAY AND LESS MIXING WILL AIM FOR HIGHS IN THE MID 70S VS NEAR
80F.

WEDNESDAY IS REALLY ONE OF THE TRICKIER DAYS DUE TO TIMING OF COLD
FRONTAL PASSAGE.  UPPER LOW PRESSURE TROUGH REACHES THE NORTHERN
PLAINS AND ROCKIES WITH THE ASSOCIATED COLD FRONT MOVING INTO
WESTERN NEBRASKA BY 12Z WEDNESDAY.  THERE ARE IMPRESSIVE PRESSURE
RISES OF 10+MB PROGGED BEHIND THE FRONT IN THE NEB PANHANDLE.  IN
GENERAL MODELS HAVE TRENDED FASTER WITH FRONTAL PASSAGE WITH THE
BOUNDARY THROUGH AT LEAST OUR WESTERN THIRD CWA...IF NOT HALF OF THE
CWA BY 18Z.  WITH THE FASTER TREND...HAVE SHARPENED TEMP GRADIENT
NW/SE WITH AND LOWERED HIGHS IN OUR NORTHWEST TO THE LOW 70S.  IF
FRONT TRENDS ANY FASTER...COULD SEE TEMPS FALLING DURING THE
AFTERNOON AND OUR NW ZONES MAY NOT REACH 70F.  THIS BEING SAID...IF
FRONT IS SLOWER AND MORE IN LINE WITH ECMWF VS NAM/GFS...TEMPS MAY
BE WARMER THAN CURRENT FORECAST.

PCPN CHCS INCREASE WEDNESDAY NIGHT IN INCREASING UPPER DYNAMICS AS
TROUGH CROSSES THE CENTRAL PLAINS.  THE 12Z GFS AND GEM ARE DEEPER
WITH TROUGH THAN THE MORE PROGRESSIVE 00Z AND 12Z RUNS OF THE
ECMWF.  HAVE CONCERNS THAT ECMWF IS TOO PROGRESSIVE WITH
SYSTEM...AND GFS/GFS ENSEMBLE LOOKS TO BE DECENT COMPROMISE BETWEEN
ECMWF AND GEM SOLUTIONS.  IF THE DEEPER TROUGH SOLUTIONS VERIFY WE
COULD SEE A DECENT CHC FOR RAIN...BUT WOULD LIKE TO SEE MORE
CONSISTENCY BEFORE RAISING POPS.  THE TROUGH AXIS DEPARTS THURSDAY
MORNING...WITH PCPN ENDING W/E.

THEREAFTER FOR THE REMAINDER OF THE WORKWEEK AND INTO NEXT
WEEKEND...PATTERN WILL BE INFLUENCED BY UPPER TROUGH ENCOMPASSING
MUCH OF THE INTERIOR CONUS.  TEMPERATURES WILL REMAIN BELOW NORMAL
AND THERE WILL BE SOME HIT OR MISS CHCS FOR RAIN SHOWERS AS ENERGY
TRANSLATES THRU FLOW.

FIRE WEATHER...ALTHOUGH FIRE WEATHER CONDITIONS ARE CURRENTLY
FORECAST TO FALL JUST A BIT SHORT OF CRITICAL THRESHOLDS ON
MONDAY AFTERNOON THANKS TO RELATIVE HUMIDITY VALUES HOLDING AT
LEAST SLIGHTLY ABOVE 20 PERCENT...THE CURRENTLY FORECAST
COMBINATION OF SUSTAINED NORTHERLY WINDS AROUND 25 MPH/GUSTS
30-35 MPH AND RELATIVE HUMIDITY VALUES FALLING INTO THE 22-26
PERCENT RANGE FOR A FEW HOURS IS MORE THAN ENOUGH TO WARRANT THE
CONTINUATION OF ELEVATED TO NEAR-CRITICAL FIRE DANGER WORDING IN
THE HAZARDOUS WEATHER OUTLOOK. BASED ON RAINFALL TRENDS OVER THE
PAST MONTH AND OFFICIAL FIRE GROWTH FUEL STATUS FROM FIRE
MANAGERS...THE NEBRASKA COUNTIES WILL GENERALLY BE UNDER THE GUN
MORE SO THAN KS. ONE FACTOR THAT MIGHT BE JUST ENOUGH TO SPARE US
FROM DROPPING TO 20 PERCENT OR LOWER RELATIVE HUMIDITY IS THAT
HIGH TEMPS WERE LOWERED 2-3 DEGREES FROM PREVIOUS FORECAST.
HOWEVER...DEWPOINTS WERE ALSO DROPPED AT LEAST 5 DEGREES FROM
PREVIOUS FORECAST IN MOST AREAS DURING THE KEY MID-LATE AFTERNOON
HOURS...NOW ADVERTISED BETWEEN THE UPPER 20S AND MID 30S IN MOST
COUNTIES. NEXT FEW SHIFTS WILL HAVE TO KEEP A CLOSE EYE ON THESE
DEWPOINT/RH TRENDS...AS ONLY A SLIGHT DOWNWARD ADJUSTMENT COULD
REQUIRE HEADLINE ISSUANCE FOR AT LEAST A SMALL PART OF MAINLY THE
WESTERN CWA. LOOKING BEYOND MONDAY...WILL ALSO HAVE TO KEEP AN EYE
ON WEDNESDAY AFTERNOON FOR OUR NEXT POTENTIALLY NEAR-CRITICAL FIRE
DANGER SITUATION...AS NORTHERLY WINDS INCREASE AGAIN BEHIND THE
NEXT COLD FRONT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...BRYANT
SHORT TERM/FIRE WEATHER...PFANNKUCH
LONG TERM...FAY
Hazardous weather outlook, Sep 30, 1:03 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
203 PM CDT SUN SEP 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
203 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE REMAINS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING FOR LOCATIONS MAINLY WEST OF A LINE
FROM ORD TO KEARNEY NEBRASKA...TO PLAINVILLE KANSAS...BUT WITH THE
OVERALL BEST CHANCES FOCUSED IN DAWSON...GOSPER AND FURNAS
COUNTIES. IF STORMS DEVELOP...THEY ARE NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH SMALL HAIL TO AROUND THE SIZE OF DIMES AND GUSTY
WINDS TO AROUND 50 MPH CANNOT BE RULED OUT.

THROUGH THE LATE NIGHT HOURS...A FEW GENERALLY WEAK THUNDERSTORMS
COULD EVENTUALLY DEVELOP ANYWHERE NORTHWEST OF A LINE FROM OSCEOLA
TO HASTINGS NEBRASKA...TO STOCKTON KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...ELEVATED TO NEAR-CRITICAL FIRE DANGER WILL DEVELOP
ACROSS THE OUTLOOK AREA IN THE WAKE OF A STRONG COLD FRONT...BUT
ESPECIALLY IN SOUTH CENTRAL NEBRASKA WHERE VEGETATION IS DRIEST.
NORTH WINDS WILL GUST TO AROUND 30 MPH FOR SEVERAL HOURS...AND
AFTERNOON RELATIVE HUMIDITIES WILL FALL TO AROUND 25 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Sep 30, 5:27 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT SUN SEP 30 2012

NEZ060-010000-
DAWSON NE-
627 PM CDT SUN SEP 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 700
PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF OCONTO...OR 21 MILES
NORTHWEST OF LEXINGTON...MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN DAWSON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4105 10007 4105 9988 4105 9976 4104 9975
      4089 9971 4090 10013
TIME...MOT...LOC 2327Z 359DEG 16KT 4103 9994

BRYANT

The radar

The North Platte radar (KLNX), 122 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawson

When
September 30, 5:51 PM CST
Where
Dawson County, 6 mi N of Cozad
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.957, -99.970

Hail, Dawson

When
September 30, 6:05 PM CST
Where
Dawson County, 2 mi W of Cozad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -100.008

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409934, 409937.